Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 191, NWS Mobile, AL

July 28, 2006Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 28, 2006, 4:47 PM CDT for Choctaw County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2006, 4:47 PM CDT (21:47 UTC)
Expired
Jul 28, 2006, 5:15 PM CDT
In force
28 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Choctaw County, AL

The radar

The Birmingham radar (KBMX), 160 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
967 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 282148
SVRMOB
ALC023-282215-
/O.NEW.KMOB.SV.W.0191.060728T2147Z-060728T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
447 PM CDT FRI JUL 28 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CHOCTAW COUNTY IN SOUTHWEST ALABAMA

* UNTIL 515 PM CDT

* AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN       
  EXCESS OF 60 MPH AND PENNY SIZE HAIL.  THIS STORM WAS LOCATED      
  NEAR CHOCTAW CITY...OR ABOUT 12 MILES NORTHEAST OF BUTLER...AND    
  MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAKCHIA BY 500 PM CDT

PERSONS IN THE PATHJ OF THIS STORM SHOULD PREPARE FOR DAMAGING 
WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE 
COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3218 8813 3213 8803 3230 8792 3232 8808

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:00 PM CDT, 47 minutes earlier.

Area forecast discussion, Jul 28, 4:00 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT FRI JUL 28 2006

.SHORT TERM (TONIGHT THROUGH MONDAY)...ISOLATED SHOWERS AND
THUNDERSTORMS...MAINLY NORTHWEST OF I-65...SHOULD GRADUALLY DIMINISH
AND DISSIPATE THROUGH THE EVENING HOURS. THIS PRECIPITATION
DEVELOPED ON THE NORTHWEST PERIPHERY OF A STRONG SFC-H85 HIGH
PRESSURE RIDGE EXTENDING FROM THE WESTERN ATLANTIC INTO THE NORTHERN
GULF. THE RIDGE WILL WEAKEN AND SHIFT SOUTH OVER THE WEEKEND...AND
ALLOW ISOLATED TO SCATTERED CONVECTION TO EXPAND SOUTHEAST.
PRECIPITABLE WATERS VALUES TO REMAIN AROUND TWO INCHES THROUGH THE
SHORT TERM AS UPPER LEVEL IMPULSES MOVE FROM NORTH TO SOUTH ACROSS
THE FORECAST AREA. THE PRECIPITATION WILL PRIMARILY BE DIURNAL IN
NATURE...DEVELOPING AROUND MID MORNING AND DISSIPATING IN THE
EVENING. COVERAGE IS EXPECTED TO GRADUALLY INCREASE IN COVERAGE EACH
DAY. TEMPERATURES GUIDANCE SIMILAR THROUGH THE FIRST THREE
PERIODS...AND WENT CLOSE TO MAV GUIDANCE. WENT WITH A BLEND OF MET
AND MAV FOR A HIGH TEMPERATURE ON SUNDAY AS THICKER CLOUD COVER DUE
TO CONVECTIVE FEEDBACK PROBLEM BY THE GFS AND RESULTANT COOLER MAV
GUIDANCE SEEMS A LITTLE SUSPECT. /22

.LONG TERM (TUESDAY THROUGH FRIDAY)...MODELS CONTINUE TO INDICATE
SURFACE HIGH PRESSURE RIDGING EXTENDING FROM THE WESTERN ATLANTIC
INTO THE NORTHERN GULF...WITH MID/UPPER LEVEL RIDGE TO OUR WEST.
THIS PATTERN WILL MAINTAIN A MOIST SOUTHWESTERLY TO WESTERLY FLOW IN
THE LOW AND MID LEVELS...ALLOWING PRECIPITABLE WATERS VALUES TO
REMAIN ABOVE TWO INCHES THROUGH THE MIDDLE OF NEXT WEEK. DID NOT
MAKE ANY ADJUSTMENTS TO THE PRECIPITATION CHANCES IN THE EXTENDED...
SO STILL LOOKING FOR MAINLY SCATTERED AFTERNOON AND EARLY EVENING
SHOWERS AND STORMS...WITH ISOLATED COVERAGE OVERNIGHT. THE GFS AND
ECMWF CONTINUE TO BRING A TROPICAL UPPER LEVEL DISTURBANCE TOWARDS
THE SOUTHEAST COAST THROUGH THE MIDDLE OF NEXT WEEK. THE GFS IS
ABOUT 24 HOURS FASTER THAN THE ECMWF...BUT THIS FEATURE SHOULD
REMAIN NEAR THE CAROLINAS AND NOT EFFECT OUR AREA AS AN UPPER LEVEL
BROAD TROUGH MOVES ACROSS THE OHIO RIVER VALLEY...THUS KICKING THE
SYSTEM OFF TO THE NORTHEAST. TEMPERATURES WILL GENERALLY BE AROUND
CLIMATOLOGICAL NORMS. /22

&&

.MARINE...THERE CONTINUES TO BE LITTLE CHANGE IN THE MARINE FORECAST
THROUGH THE NEXT FIVE DAYS. HIGH PRESSURE TO REMAIN OVER THE MARINE
AREA WITH GENERALLY LIGHT WINDS. WEAK DISTURBANCES IN THE WESTERLIES
TO THE NORTH AND IN THE EASTERLIES TO THE SOUTH LOOK TO HAVE MINIMAL
IMPACT ON FORECAST THIS PACKAGE...POSSIBLY A SLIGHT INCREASE IN SEAS
OVER THE 20 TO 60 NM LEGS...BUOYS CURRENTLY SHOWING 3 FEET IN THE
MID GULF AND MAY SEE THESE WORK THEIR WAY NORTH WITH TIME. /11

&&

.FIRE...HIGH SURFACE MOISTURE VALUES WILL KEEP AFTERNOON RELATIVE
HUMIDITY VALUES ABOVE CRITICAL LEVELS THROUGH THE PERIOD. SHOWER AND
THUNDERSTORM CHANCES WILL INCREASE THROUGH EARLY NEXT WEEK AS A
SERIES OF DISTURBANCES MOVE EAST TO WEST ACROSS THE NORTHERN GULF.
/22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      75  92  75  90 /  20  30  40  60
PENSACOLA   76  92  75  89 /  20  40  40  70
DESTIN      79  91  77  88 /  20  40  40  60
EVERGREEN   71  95  72  90 /  20  40  40  60
WAYNESBORO  72  94  72  91 /  20  30  40  50
CAMDEN      73  95  73  91 /  20  30  40  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.

&&
Hazardous weather outlook, Jul 28, 6:30 AM CDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK ...CORRECTED...
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT FRI JUL 28 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-281700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
630 AM CDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR ORGANIZED OR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THERE IS A RISK OF BRIEF DOWNBURSTS FROM SCATTERED THUNDERSTORMS THIS
AFTERNOON CAUSING GUSTY WINDS...BRIEF HEAVY RAIN AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

APART FROM THUNDERSTORMS...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS OR EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER OPERATIONS IS NOT EXPECTED TO BE REQUIRED THROUGH
TONIGHT.

In the hours before

Special weather statement, Jul 28, 4:28 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
428 PM CDT FRI JUL 28 2006

ALZ051-282200-
CHOCTAW-
428 PM CDT FRI JUL 28 2006

...STRONG THUNDERSTORMS OVER NORTHEASTERN CHOCTAW COUNTY...

AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR LAVACA...MOVING NORTHEAST AT 15
MPH.

THE THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...LAVACA...PENNINGTON AND NAHEOLA THROUGH 500 PM CDT.

THE PRIMARY THREATS FROM THESE STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD
DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.